MAUDE Adverse Event Report: CARL ZEISS MEDITEC AG (JENA) VISUMAX; FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION

CARL ZEISS MEDITEC AG (JENA) VISUMAX; FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION
Model Number VisuMax
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Corneal Scar (1793); Eye Injury (1845); Visual Impairment (2138)
Date of Event 06/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
The surgeon reported that the patient developed a buttonhole paracentral to the visual axis which has resulted in a small stromal scar.Evaluation of the treatment video showed that the reported scar was a result of repeated suction loss and the immediate restart of the procedure with a dirty surface of the used treatment pack.The consequence of the dirty surface was an incomplete cut followed by manipulations during lenticule extractions that eventually caused the stromal scar.An assessment of visual acuity of the patient can only be made cautiously based on the available data.Currently, there is a loss of visual acuity and the patient notes an opacity that has continued to be monitored.
 
Additional Manufacturer Narrative
Based on the available information, the most possible root cause is user error as the surgeon continued the laser treatment although there was clearly visible foreign material on the patient's eye which caused an incomplete cut.Despite the incomplete cut, the doctor dissected the lenticule thereby causing a stromal trauma due to the tough dissection.

Brand Name
VISUMAX
Common Device Name
FEMTOSECOND LASER SYSTEM FOR REFRACTIVE CORRECTION
Manufacturer (Section D)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM  07745
Manufacturer (Section G)
CARL ZEISS MEDITEC AG (JENA)
carl zeiss promenade 10
jena, thueringia 07745
GM   07745
Manufacturer Contact
manjaya hegde
5300 central parkway
dublin, CA 94568
9252164697
MDR Report Key15597276
Report Number9615030-2022-00007
Device Sequence Number2277866
Product Code OTL
UDI-Device Identifier04049471095036
UDI-Public(01)04049471095036(11)210101
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P150040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/13/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberVisuMax
Device Catalogue Number000000-1345-518
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/27/2022
Initial Report FDA Received Date10/13/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age49 YR
Patient SexFemale